Alert archive / California / Beach Hazards Statements in 2015

Beach Hazards Statement 19, NWS Los Angeles, CA

November 16, 2015Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Nov 16, 2015, 9:11 AM PST for Los Angeles County, California. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2015, 9:11 AM PST (17:11 UTC)
Expired
Nov 16, 2015, 9:00 PM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WHUS46 KLOX 161711
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
911 AM PST MON NOV 16 2015


CAZ040-041-087-170115-
/O.CAN.KLOX.SU.Y.0013.000000T0000Z-151117T0000Z/
/O.NEW.KLOX.BH.S.0019.151116T1711Z-151117T0500Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
911 AM PST MON NOV 16 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
BEACH HAZARDS STATEMENT FOR HAZARDOUS SURF AND STRONG RIP CURRENTS...WHICH
IS IN EFFECT UNTIL 9 PM PST THIS EVENING. THE HIGH SURF ADVISORY
HAS BEEN CANCELLED.


* HAZARDS...GALE FORCE WINDS NEAR SHORE WILL CONTINUE AND GENERATE
  POTENTIALLY DANGEROUS SURF. BREAKERS RANGING FROM 4 TO 6 FEET
  LOCALLY 8 FEET WILL CREATE STRONG AND FREQUENT RIP CURRENTS
  ALONG EXPOSED WEST FACING SHORES THROUGH THIS EVENING.

* IMPACTS...HAZARDOUS WAVES AND STRONG RIP CURRENTS WILL INCREASE
  THE RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY WASH
  PEOPLE OFF OF BEACHES AND JETTIES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER. STAY NEAR OCCUPIED LIFEGUARD
TOWERS AND NEVER SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE SHORE.

&&

$$

CAZ034-035-170115-
/O.CON.KLOX.SU.Y.0013.000000T0000Z-151117T1100Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
911 AM PST MON NOV 16 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* SURF AND TIMING...SURF UP TO 12 TO 15 FEET WITH MAX SETS TO 20 
  FEET WILL BEGIN TO SUBSIDE SLOWLY LATE TONIGHT. THE HIGH SURF 
  COMBINED WITH HIGH TIDE OF AROUND 5 FEET THIS MORNING COULD 
  PRODUCE SOME MINOR COASTAL FLOODING OF LOW LYING AREAS. 

* LOCATIONS...LARGEST SURF EXPECTED ON EXPOSED NORTHWEST FACING 
  SHORES. 

* IMPACTS...LARGE WAVES AND STRONG RIP CURRENTS WILL INCREASE 
  THE RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY WASH 
  PEOPLE OFF OF BEACHES AND JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

REMEMBER...IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
UNTIL YOU ARE FREE OF THE POWERFUL CURRENT. ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$
1 follow-up statement
816 
WHUS46 KLOX 170131
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
531 PM PST MON NOV 16 2015

CAZ034-035-170945-
/O.CON.KLOX.SU.Y.0013.000000T0000Z-151117T1100Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
531 PM PST MON NOV 16 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY...

* SURF AND TIMING...SURF UP TO 12 TO 15 FEET WITH MAX SETS TO 20
  FEET WILL BEGIN TO SUBSIDE SLOWLY LATE TONIGHT.

* LOCATIONS...LARGEST SURF EXPECTED ON EXPOSED NORTHWEST FACING 
  SHORES. 

* IMPACTS...LARGE WAVES AND STRONG RIP CURRENTS WILL INCREASE 
  THE RISK OF OCEAN DROWNING. SNEAKER WAVES CAN SUDDENLY WASH 
  PEOPLE OFF OF BEACHES AND JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

REMEMBER...IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
UNTIL YOU ARE FREE OF THE POWERFUL CURRENT. ALWAYS SWIM NEAR A
LIFEGUARD.

&&

$$

CAZ040-041-087-170500-
/O.CON.KLOX.BH.S.0019.000000T0000Z-151117T0500Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
531 PM PST MON NOV 16 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* HAZARDS...GALE FORCE WINDS NEAR SHORE WILL CONTINUE AND 
  GENERATE POTENTIALLY DANGEROUS SURF. BREAKERS RANGING FROM 4 
  TO 6 FEET LOCALLY 8 FEET WILL CREATE STRONG AND FREQUENT RIP 
  CURRENTS ALONG EXPOSED WEST FACING SHORES THROUGH THIS 
  EVENING. 

* IMPACTS...HAZARDOUS WAVES AND STRONG RIP CURRENTS WILL 
  INCREASE THE RISK OF OCEAN DROWNING. SNEAKER WAVES CAN 
  SUDDENLY WASH PEOPLE OFF OF BEACHES AND JETTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER. STAY NEAR OCCUPIED LIFEGUARD
TOWERS AND NEVER SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE SHORE.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 16, 3:50 AM PST, 5 hours 21 minutes earlier.

Area forecast discussion, Nov 16, 3:50 AM PST, 5 hours 21 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
350 AM PST MON NOV 16 2015

...MARINE AND AVIATION DISCUSSIONS UPDATED...

.SYNOPSIS...

A COLD TROUGH OF LOW PRESSURE OVER THE REGION WILL BRING A COOL
AND BREEZY WEATHER PATTERN TODAY THROUGH TUESDAY. WARMER AND DRY
WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY.

&&

.SHORT TERM (TODAY-WED)...
CURRENTLY A COOL 542 DM UPPER LOW SITS ATOP OF NV. STRONG NW TO SE
FLOW ON THE WEST SIDE OF THIS LOW IS OVER SRN CA. A THE SFC A STRONG
NW TO SE GRADIENT HAS SET UP OVER THE STATE. THIS NORTH FLOW IS
PILING CLOUDS UP AGAINST THE NORTH SLOPES WHERE THE OROGRAPHIC LIFT
IS SQUEEZING OUT SOME SNOW SHOWERS. 3 TO 7 INCHES OF SNOW ARE
POSSIBLE ABOVE 4500 FEET AND ACCUMULATING SNOW IS LIKELY DOWN TO
3000 FEET. THE COMBINATION OF SNOW...WIND AND LOW VISIBILITY HAZARDS
ARE ALL ENCOMPASSED BY A WINTER WEATHER ADVISORY WHICH IS IN EFFECT
UNTIL 100O AM THIS MORNING.

WINDS ARE THE OTHER ISSUE TODAY. THERE WAS A SLIGHT DELAY OF THE
STRONGEST WINDS BUT CURRENT OBS SHOW WIND SPEEDS JUST NOW PICKING UP
AND THIS TREND SHOULD CONTINUE TO MID MORNING WHEN THE LATEST
COMPUTER WIND MDLS PREDICT THE WINDS TO BE AT MAXIMUM STRENGTH.

OTHERWISE 537 DM THICKNESS WILL MAKE FOR A CHILLY DAY WITH MAX TEMPS
AROUND 10 DEGREES BLO NORMAL DESPITE PLENTY OF SUNSHINE.

CLEAR AND BREEZY TONIGHT AS THE WINDS TAKE ON MORE OF A NORTHEAST
CHARACTERISTIC IN RESPONSE TO SFC HIGH PRESSURE SETTING UP IN
NEVADA. RIGHT NOW IT LOOKS LIKE THE CURRENT WIND WARNING IS A LITTLE
OPTIMISTIC AND WOULD NOT BE SURPRISED IF AFTER VIEWING THE 12Z MDL
RUNS AND LATE MORNING OBSERVATIONS THE MTN WIND WARNINGS ARE DOWN
GRADED TO STRONG ADVISORIES. PLENTY COLD TONIGHT WITH ALL THE
MTNS...DESERTS AND INTERIOR VLYS SLATED FOR FREEZING TEMPERATURES.
WHILE THE NORMAL WARM COASTS WILL NOT BE FREEZING IT WILL STILL FEEL
RATHER COOL WITH LOWS NEAR 40 (OR NEAR 45 IN THE URBAN HEAT ISLANDS)

LOOK FOR A PRETTY DECENT SANTA ANA WIND EVENT TUESDAY MORNING. IT
LOOKS LIKE THERE MAY BE A NEED FOR SEVERAL WIND ADVISORIES. HGTS
CLIMB TO 581 DM AS A LARGE EAST PAC RIDGE NOSES INTO THE STATE.
THESE HGTS ALONG WITH MAXIMUM SUN AND OFFSHORE FLOW WILL CAUSE TEMPS
TO JUMP ESP IN THE VLYS WHERE 10 DEGREE CHANGES FROM TODAY WILL BE
COMMON.

A LITTLE LESS WIND WEDNESDAY AS THE SFC SHRINKS A LITTLE. ITS LIKELY
THERE WILL BE NO NEED FOR ANY MORE WIND ADVISORIES. HGTS CONTINUE TO
CLIMB AND MAX TEMPS WILL BE ABOVE NORMAL FOR MOST OF THE COASTS AND
VLYS.

.LONG TERM (THU-SUN)...
ALL MDLS AGREE THAT THE EAST PAC RIDGE AND WEAK OFFSHORE FLOW WILL
REMAIN IN PLACE THROUGH FRIDAY. LOOK FOR ABOVE NORMAL HIGHS AND
BELOW NORMAL LOWS (AT LEAST AWAY FROM THE WINDY CANYONS) EACH DAY
AND NIGHT. THURSDAY WILL LIKELY BE THE WARMEST DAY OF THE NEXT 7.
THERE WILL A A DEGREE OR TWO OF COOLING ON FRIDAY AS THE OFFSHORE
FLOW RELAXES AND THE RIDGE STARTS TO FLATTEN OUT.

A RETROGRADING TROF MOVES INTO THE AREA ON SATURDAY. IT WILL
INCREASE THE ONSHORE FLOW AND LOWER THE HGTS. THE SKIES MAY TURN
PARTLY CLOUDY ALTHOUGH THIS TROF LOOKS SUPER DRY. THE MAIN EFFECT
WILL BE A GOOD SIZED COOL DOWN.

IT WILL BE A LITTLE COOLER ON SUNDAY (GFS FCSTS A LITTLE MORE
TROFFING AND SLIGHTLY LOWER HGTS) OR QUITE A BIT COOLER (EC WITH A
SHARP TROF AND MUCH LOWER HGTS) FOR NOW SPLIT THE DIFFERENCE BETWEEN
THE TWO.

&&

.AVIATION... 16/12Z

AT 08Z AT KLAX... THERE WAS NO INVERSION.

OVERALL... MODERATE CONFIDENCE IN THE 12Z TAFS. VFR CONDITIONS WILL
PREVAIL THROUGHOUT THE FORECAST PERIOD. HOWEVER THERE IS A CHANCE OF
MODERATE TO STRONG LOW-LEVEL WIND SHEAR AND TURBULENCE AT ALL
TERMINALS THROUGH 20Z.

KLAX AND KBUR... MODERATE CONFIDENCE IN THE 12Z TAF. VFR CONDITIONS
WILL PREVAIL THROUGHOUT THE FORECAST PERIOD. HOWEVER THERE IS A 30
PERCENT CHANCE OF MODERATE TO STRONG LOW-LEVEL WIND SHEAR AND
TURBULENCE THROUGH 20Z.

&&

.MARINE... 16/300 AM

THE GALE WARNING FOR ALL COASTAL WATERS CONTINUES THROUGH THIS
EVENING. THE NORTHWEST WINDS WILL DIMINISH AND SHIFT TO THE NORTH
TONIGHT BUT WILL LIKELY REMAIN AT SMALL CRAFT ADVISORY LEVELS
THROUGH WEDNESDAY FOR THE OUTER WATERS.  WINDS ACROSS THE INNER
WATERS MAY BE ELEVATED INTO TUESDAY BUT WILL HAVE DIMINISHED TO
BELOW ADVISORY LEVELS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).

&&

PUBLIC...RORKE
AVIATION...KJ
MARINE...KJ
SYNOPSIS...SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 16, 6:00 AM PST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON NOV 16 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-171400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE WILL BE PLENTY OF SNOW SHOWER ACTIVITY ACROSS THE MOUNTAINS OF
NORTHERN VENTURA COUNTY AND NORTHWESTERN LOS ANGELES COUNTY. SNOW
LEVELS WILL BE BETWEEN 3000 AND 4000 FEET. SNOW ACCUMULATIONS AND
ICY ROADS WILL LIKELY AFFECT MANY MOUNTAIN ROADS...AND COULD AFFECT
INTERSTATE 5 NEAR THE GRAPEVINE.

WIDESPREAD STRONG WINDS WILL AFFECT THE ENTIRE REGION THROUGH
TONIGHT. DAMAGING WINDS ARE EXPECTED IN THE MOUNTAINS...THE ANTELOPE
VALLEY...THE SANTA CLARITA VALLEY...AND WESTERN POTIONS OF THE
VENTURA COUNTY INTERIOR VALLEYS NEAR LAKE CASITAS. DUE TO THE
WEAKENING OF MANY TREES CAUSED BY THE DROUGHT...NUMEROUS TREES AND
LARGE BRANCHES MAY BE KNOCKED DOWN BY THE WIND.

GALE FORCE WINDS WILL AFFECT THE COASTAL WATERS THROUGH TONIGHT. SEAS WILL BE STEEP AND DANGEROUS. HIGH SURF WILL
AFFECT CENTRAL COAST BEACHES...WITH ELEVATED SURF ELSEWHERE. THERE
WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* COASTAL FLOOD STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SHOWER ACTIVITY WILL CONTINUE ACROSS THE MOUNTAINS OF NORTHERN
VENTURA COUNTY AND NORTHWESTERN LOS ANGELES COUNTY MONDAY MORNING.
SNOW LEVELS WILL BE BETWEEN 3000 AND 4000 FEET OVERNIGHT. SNOW
ACCUMULATIONS AND ICY ROADS WILL LIKELY AFFECT MANY MOUNTAIN
ROADS...AND COULD AFFECT INTERSTATE 5 NEAR THE GRAPEVINE.

STRONG WINDS WILL AFFECT THE REGION THROUGH TUESDAY MORNING. DUE TO
THE WEAKENING OF MANY TREES CAUSED BY THE DROUGHT...NUMEROUS TREES
AND LARGE BRANCHES MAY BE KNOCKED DOWN BY THE WIND.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES
THROUGH TUESDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:05 PM PSTSpecial Weather StatementLOXLos Angeles55 min
Nov 16, 2:29 PM PSTSmall Craft AdvisoryLOX12 hr

Nearby

Beach Hazards Statements in California, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.